Iowa, 2007

Flooding in Iowa, August 23 to 27, 2007

August 23 to 27, 2007 · NWS DMX · 8 events in 8 counties and zones

A round of very intense rainfall occurred in the state overnight on the 23rd into the morning of the 24th. 34 inches at Lake Rathbun Dam).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
$400,000
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A round of very intense rainfall occurred in the state overnight on the 23rd into the morning of the 24th. During the event of the 23rd-24th (12.34 inches at Lake Rathbun Dam). A widespread area of 3 to 5 inch rainfall was observed. Fortunately, the heavy rainfall during this event was over southern Iowa and not across the north where repeated heavy rainfall events had occurred. Preliminary monthly precipitation totals varied from 5.52 inches at Belle Plaine to 19.43 inches at Lake Rathbun Dam. Rathbun’s total surpasses the previous Iowa record for August of 17.74 inches set at Woodburn in 1903. Although severe flooding occurred in many areas during the month flooding was not as widespread as in 1993 thanks to fairly dry conditions preceding this month and to much higher temperatures this year compared to 1993 (therefore allowing more rapid evaporation). For the most part, damage was done to agricultural areas. There was some flooding in the cities as was the case over northern Iowa in the days before. Several roads were washed out or closed for periods of time due to the flooding. Southern Iowa is much hillier than the north, leading to more road washouts and closures.

Following the flooding of the past month, a federal disaster declaration was made for Iowa. The following counties were available for Public Assistance aid: Allamakee, Appanoose, Boone, Calhoun, Cherokee, Davis, Humboldt, Mahaska, Palo Alto, Pocahontas, Van Buren, Wapello, Wayne, and Webster Counties. In addition, all counties in the State of Iowa were declared eligible to apply for assistance under the Hazard Mitigation Grant Program.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 23, 2:16 PM CST, 4 hours 59 minutes earlier.

Area forecast discussion, Aug 23, 2:16 PM CST, 4 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
316 PM CDT THU AUG 23 2007

..UPDATED FOR TAFS...

.DISCUSSION...
AREA OF LOW PRESSURE CURRENTLY LOCATED OVER SOUTHEAST NEBRASKA WITH
A FRONTAL BOUNDARY SITUATED THROUGH SOUTHERN IA. THE BOUNDARY WILL
SAG VERY SLOWLY SOUTH TONIGHT AND INTO THE DAY ON FRIDAY AND AREAS
ALONG AND JUST NORTH OF THIS FEATURE WILL BE THE FOCUS FOR
THUNDERSTORMS. WILL BE ADJUSTING THE FLASH FLOOD WATCH TO THE SOUTH
FOR TONIGHT AND WILL COVER MUCH OF THE SOUTH CENTRAL AREAS THROUGH
18Z FRIDAY. ONE CONCERN IS THE DRY SLOT MOVING ACROSS NORTHERN
KANSAS AND MAY LIMIT ACTIVITY AFTER THIS AFTERNOONS AND THE EARLY
EVENING ACTIVITY IN ADVANCE OF THE SYSTEM. AT THIS TIME THOUGH
EXPECT THUNDERSTORMS TO REFIRE OVERNIGHT AS THE STRENGTHENING LOW
LEVEL JET POINTS INTO THE BOUNDARY. ACTIVITY LIKELY ONGOING ACROSS
THE SOUTH ON FRIDAY MORNING THEN EXPECT THE ACTIVITY TO GRADUALLY
DECREASE IN AREAL COVERAGE DURING THE DAY. GOOD NEWS IS LOCATIONS
HARDEST HIT OVER THE PAST WEEK WILL SEE LIMITED RAINFALL OVER THE
NEXT SEVERAL DAYS AND WILL GIVE A PERIOD FOR CONDITIONS TO IMPROVE.

SOME LINGERING ACTIVITY IS POSSIBLE BEFORE 06Z FRIDAY NIGHT ACROSS
THE SOUTHEAST BEFORE MOVING OUT OF THE AREA. A DECAYING MCS MAY
REACH PORTIONS OF NORTHWEST IOWA LATE FRIDAY NIGHT AS ENOUGH
KINEMATIC FORCING ASSOCIATED WITH AN APPROACHING SHORT WAVE AND
COUPLED JET STRUCTURE MAY PROVIDE ENOUGH FORCING TO ALLOW THE SYSTEM
TO UNDERCUT THE HIGH PRESSURE SYSTEM THAT WILL BE ENTERING THE
NORTHERN PLAINS. SATURDAY AND SUNDAY SHOULD BE PLEASANT AND LESS
HUMID WITH HIGH PRESSURE IN CONTROL. RETURN FLOW AND STRONG THETA-E
ADVECTION ARRIVE SUNDAY NIGHT AS THE HIGH PRESSURE MOVES TO THE
EAST. WARMER ON MONDAY THEN WILL MAINTAIN RETURNING CHANCES FOR
THUNDERSTORMS TUESDAY INTO WEDNESDAY AS THE REMNANTS OF HURRICANE
DEAN REMAIN ON TRACK FOR AN UPPER MIDWEST ARRIVAL. THESE SYSTEMS
TYPICALLY CAN BE HEAVY RAIN PRODUCERS THEMSELVES AND WILL BECOME THE
PRIMARY FOCUS ONCE CURRENT SITUATION FINALLY PUSHES OUT OF THE AREA.

&&

.AVIATION...24/00Z
WEAK FRONT IN STATE WITH UNSTABLE AIR PRODUCING SCATTERED
THUNDERSTORMS WITH IFR VSBY AND CEILINGS.  OUTSIDE THUNDERSTORMS
MVFR CIGS WITH FOG DEVELOPING AFTER MIDNIGHT AND CONTINUE INTO THE
MORNING.  SCATTERED SHOWERS AND THUNDERSTORMS MAINLY SOUTH ON FRIDAY.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH THROUGH 7 PM
THURSDAY.
IAZ049-050-059>062-070>075-081>086-092>097

&&

LONG TERM...DONAVON/FORSTER
SHORT TERM/AVIATION...ALBRECHT/FORSTER/9/5/0
Hazardous weather outlook, Aug 23, 2:33 PM CST, 4 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
333 PM CDT THU AUG 23 2007

IAZ049-050-059>062-070>075-081>086-092>097-242045-
MARSHALL-TAMA-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-
WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-
TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
333 PM CDT THU AUG 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTH CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS CENTRAL
AND SOUTH CENTRAL IOWA THROUGH THE EVENING INTO THE OVERNIGHT
HOURS. THERE IS SEVERE THREAT OF LARGE HAIL AND DAMAGING
WINDS...ALONG WITH A POSSIBLE ISOLATED TORNADO. OTHERWISE THE MAIN
THREAT WITH THE STORMS IS HEAVY RAINFALL...POTENTIALLY LEADING TO
FLASH FLOODING CONCERNS.

A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA TONIGHT THROUGH
THURSDAY MORNING. PLEASE REFER TO THE NATIONAL WEATHER SERVICE
WEBSITE AT WEATHER.GOV/DESMOINES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

CHANCES FOR THUNDERSTORMS REMAIN IN THE FORECAST THROUGH LATE
FRIDAY AND THEN AGAIN ON TUESDAY AND WEDNESDAY. SEVERE WEATHER IS
NOT ANTICIPATED AT THIS TIME FRIDAY...AND IS STILL TO BE
DETERMINED FOR TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING INTO THE OVERNIGHT
HOURS.

IAZ004>007-015>017-023>028-033>039-044>048-057-058-242045-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-AUDUBON-GUTHRIE-
333 PM CDT THU AUG 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
NORTH CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS MUCH OF THE AREA THIS
EVENING INTO THE OVERNIGHT HOURS. THE SEVERE THREAT HAS BEEN
MINIMIZED ACROSS MUCH OF CENTRAL AND NORTHERN IOWA...BUT AT THIS
TIME CANNOT BE COMPLETELY RULED OUT. DANGEROUS LIGHTNING...SMALL
HAIL...AND GUSTY WINDS ARE POSSIBLE WITH ANY THUNDERSTORM
DEVELOPMENT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

CHANCES FOR THUNDERSTORMS REMAIN IN THE FORECAST THROUGH LATE
FRIDAY AND THEN AGAIN ON TUESDAY AND WEDNESDAY. SEVERE WEATHER IS
NOT ANTICIPATED AT THIS TIME FRIDAY...AND IS STILL TO BE
DETERMINED FOR TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

ALBRECHT

In the hours before

Local storm report, Aug 23, 4:50 PM CST, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
550 PM CDT THU AUG 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0543 PM     HAIL             1 N KNOXVILLE           41.33N 93.10W
08/23/2007  E0.75 INCH       MARION             IA   BROADCAST MEDIA

            KCCI TV REPORTS PENNY SIZED HAIL.

&&

RVACHALE
Local storm report, Aug 23, 5:54 PM CST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
654 PM CDT THU AUG 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0637 PM     TSTM WND GST     2 S OSKALOOSA           41.26N 92.64W
08/23/2007  E70 MPH          MAHASKA            IA   TRAINED SPOTTER

            TREE LIMBS DOWN. FURNITURE KNOCKED OVER.

&&

ALBRECHT
Local storm report, Aug 23, 6:06 PM CST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
706 PM CDT THU AUG 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0636 PM     TSTM WND DMG     OSKALOOSA               41.29N 92.64W
08/23/2007                   MAHASKA            IA   LAW ENFORCEMENT

            LARGE TREE DOWN BLOCKING HIGHWAY IN TOWN

0656 PM     FLASH FLOOD      OSKALOOSA               41.29N 92.64W
08/23/2007                   MAHASKA            IA   LAW ENFORCEMENT

            STREET FLOODING IN TOWN...CARS STALLED OUT IN WATER.

&&

ALBRECHT
Local storm report, Aug 23, 6:16 PM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
716 PM CDT THU AUG 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0657 PM     TSTM WND GST     OTTUMWA                 41.02N 92.42W
08/23/2007  E60 MPH          WAPELLO            IA   AMATEUR RADIO

            RAINING AT THE RATE OF 2 INCHES PER HOUR. SIX INCH TREE
            LIMBS DOWNED.

0705 PM     TSTM WND GST     2 S OTTUMWA             40.99N 92.42W
08/23/2007  E65 MPH          WAPELLO            IA   TRAINED SPOTTER

&&
Local storm report, Aug 23, 6:47 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
747 PM CDT THU AUG 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0739 PM     FLASH FLOOD      OSKALOOSA               41.29N 92.64W
08/23/2007                   MAHASKA            IA   EMERGENCY MNGR

            NUMEROUS REPORTS OF FLOODING THROUGHOUT THE
            COUNTY...STALLED CARS...AND NO TRAVEL ADVISED. HIGHWAY 63
            CONSTRUCTION AREA MUDDY AND FLOODED.

&&

ALBRECHT
Local storm report, Aug 23, 6:56 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
756 PM CDT THU AUG 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     TSTM WND DMG     1 NE ELDON              40.93N 92.20W
08/23/2007                   WAPELLO            IA   TRAINED SPOTTER

            24 INCH TREE BRANCHES DOWN...ESTIMATED 70 MPH WIND. HEAVY
            RAIN.

&&

ALBRECHT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 flood. Local standard time, as filed.

Flood, Mahaska

When
August 23, 7:15 PM CST to August 24, 10:00 AM CST
Where
Mahaska County, 3.53 mi WNW of Peoria to 3.69 mi E of Rose Hill
Cause
Heavy Rain
Property damage
$25,000
Crop damage
$50,000
Reported by
Official NWS Observations
Coordinates
41.489, -92.864

Flood, Wayne

When
August 23, 11:30 PM CST to August 25, 1:30 PM CST
Where
Wayne County, 2.03 mi SSE of Confidence to 1.36 mi ENE of Promise City
Cause
Heavy Rain
Property damage
$25,000
Crop damage
$50,000
Reported by
Official NWS Observations
Coordinates
40.844, -93.113

Flood, Lucas

When
August 24, 3:30 AM CST to August 27, 8:30 PM CST
Where
Lucas County, 3.09 mi WSW of Russell to 6.24 mi SW of Russell
Cause
Heavy Rain
Property damage
$25,000
Crop damage
$50,000
Reported by
Official NWS Observations
Coordinates
40.969, -93.257

Flood, Appanoose

When
August 24, 4:30 AM CST to August 26, 8:30 AM CST
Where
Appanoose County, 2.34 mi SSW of Moulton Arpt to 2.99 mi SW of Maine
Cause
Heavy Rain
Property damage
$25,000
Crop damage
$50,000
Reported by
Official NWS Observations
Coordinates
40.597, -92.661

Flood, Wapello

When
August 24, 6:45 AM CST to 7:30 PM CST
Where
Wapello County, 3.11 mi S of Eddyville to 1.4 mi WSW of Eldon
Cause
Heavy Rain
Property damage
$25,000
Crop damage
$50,000
Reported by
Official NWS Observations
Coordinates
41.125, -92.637

Flood, Marion

When
August 24, 6:45 AM CST to August 26, 6:15 AM CST
Where
Marion County, 1.83 mi WNW of Bussey to 1.41 mi SW of Tracy
Cause
Heavy Rain
Property damage
$25,000
Crop damage
$50,000
Reported by
Official NWS Observations
Coordinates
41.211, -92.932

Flood, Dallas

When
August 25, 9:00 AM CST to August 27, 6:45 PM CST
Where
Dallas County, 2.14 mi WSW of Dawson to 0.81 mi W of Adel
Cause
Heavy Rain
Property damage
$25,000
Crop damage
$50,000
Reported by
Official NWS Observations
Coordinates
41.840, -94.269

Flood, Decatur

When
August 25, 6:30 PM CST to August 27, 7:45 AM CST
Where
Decatur County, 0.98 mi N of Grand River to 3.34 mi W of Pleasanton
Cause
Heavy Rain
Property damage
$25,000
Crop damage
$50,000
Reported by
Official NWS Observations
Coordinates
40.834, -93.953

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2007Every state in 2007This day in weather historyWarnings in Iowa, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 49802, 49804, 49805, 49806, 49799, 49800, 49801, 49803.